Idaho, 2014

Funnel Cloud in Idaho, August 23, 2014

August 23, 2014 · NWS PIH · 1 event in 1 county or zone

The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 23, 7:45 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 7:45 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MDT SAT AUG 23 2014

.SHORT TERM...TODAY THROUGH MONDAY. QUICK UPDATE THIS MORNING TO
BOOST PRECIPITATION POTENTIAL ACROSS THE CNTRL AND NE HIGHLANDS
WHERE ONGOING PRECIPITATION IS INDICATED ON RADAR AND OBSERVATIONS.
SEE PREVIOUS DISCUSSION BELOW. HUSTON

UPPER LEVEL LOW MOVES FROM SOUTHERN IDAHO INTO NORTHWEST WYOMING
TODAY. EXPECT LESS PRECIPITATION TODAY WITH SOME DRIER AIR MOVING
IN FROM THE NORTHWEST. BUT STILL HAVE EXTENSIVE MOISTURE IN PLACE
AND ENOUGH INSTABILITY FOR CONTINUED SHOWER AND THUNDERSTORM
ACTIVITY THROUGH TODAY. THINK HEAVIEST PRECIPITATION WILL BE IN
CENTRAL MOUNTAINS EAST INTO UPPER SNAKE RIVER HIGHLANDS WHERE SOME
LOCALIZED FLOODING REMAINS POSSIBLE. LOW CONTINUES TO PUSH EAST
SUNDAY AND EXPECT LESS COVERAGE OF SHOWERS AGAIN BUT ANOTHER TROF
DROPS SOUTHEAST FROM CANADA MONDAY WITH BOTH EUROPEAN AND NAM MODELS
CLOSING OFF ANOTHER LOW WITH GFS QUICKER AND WEAKER WITH TROF.
SHOULD HAVE CONTINUED SHOWERS AND THUNDERSTORMS MONDAY WITH THIS
SECOND SYSTEM. THE ENTIRE PERIOD SATURDAY THROUGH MONDAY WILL BE
COLD WITH HIGH TEMPERATURES CONTINUING 10 TO 15 DEGREES BELOW
SEASONAL AVERAGES. GK

.LONG TERM...TUESDAY THROUGH SATURDAY.
BOTH EUROPEAN AND GFS MODELS MOVE IN UPPER LEVEL RIDGE FROM THE
WEST BY WEDNESDAY. EUROPEAN HOLDS ONTO PRECIPITATION LONGER TUESDAY
THAN GFS WHICH IS DRY BY TUESDAY. FOR THE MOST PART EXPECT WARMING
CONDITIONS AND MAINLY DRY WEDNESDAY THROUGH SATURDAY WITH
TEMPERATURES WARMING TO NEAR SEASONAL NORMALS BY LAT NEXT WEEK. GK
&&

.AVIATION...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD WITH MOSTLY VFR CONDITIONS. GUSTY WINDS AND
REDUCED VISIBILITY DUE TO HEAVY RAIN ARE POSSIBLE AT ALL SITES. THIS
MORNING...THERE IS AMPLE MOISTURE FOR IFR CEILINGS AND/OR REDUCED
VISIBILITIES DUE TO MIST/FOG AT KPIH AND KIDA. HOWEVER...IF IFR
CONDITIONS OCCUR THIS MORNING...EXPECT CONDITIONS TO RETURN TO VFR
AFTER 23/1500Z. EP
&&

.FIRE WEATHER...UPPER CLOSED LOW IS MOVING OVER SE ID THIS MORNING
WHICH WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
SATURDAY. LOCALLY HEAVY RAINFALL MAY CREATE FLASH FLOODING OR DEBRIS
FLOWS ON BURN SCARS. ANOTHER CLOSED LOW WILL BEGIN EFFECTING OUR
AREA SUNDAY AND MONDAY WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. A DRYING TREND IS EXPECTED TUESDAY AND BEYOND. HAINES
VALUES DURING THIS ENTIRE PERIOD ARE EXPECTED TO REMAIN AT 3 OR
BELOW WITH NO SIGNIFICANT WIND ISSUES ANTICIPATED. EP
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 23, 11:50 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1250 PM MDT SAT AUG 23 2014

IDZ021-023-232015-
CARIBOU ID-BINGHAM ID-BANNOCK ID-
1250 PM MDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKFORD...MOVING EAST AT 15 MPH.

SMALL HAIL...HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE EXPECTED
WITH THIS STORM AS IT PUSHES EAST INTO BLACKFOOT AND THE INTERSTATE
15 CORRIDORE BY AROUND 100 PM MDT.

LOCATIONS IMPACTED THROUGH 215 PM MDT INCLUDE...
   MORELAND...
   FORT HALL EAGLE LODGE...
   BLACKFOOT AND ROSE...
   FORT HALL LINCOLN CREEK LODGE...
   FORT HALL YANDELL MOUNTAIN...

LAT...LON 4298 11194 4310 11264 4328 11261 4328 11220
      4327 11190
TIME...MOT...LOC 1848Z 276DEG 11KT 4318 11250

HUSTON
Special weather statement, Aug 23, 11:53 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1253 PM MDT SAT AUG 23 2014

IDZ023-025-232015-
BEAR LAKE ID-CARIBOU ID-BINGHAM ID-BONNEVILLE ID-
1253 PM MDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 7 MILES NORTHWEST OF HENRY TO
8 MILES NORTHWEST OF SODA SPRINGS...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH HENRY AND SODA
SPRINGS THROUGH 130 PM MDT.

LOCATIONS IMPACTED THROUGH 215 PM MDT INCLUDE...
   HENRY...
   SODA SPRINGS...
   WAYAN AND CONDA...

LAT...LON 4289 11111 4235 11130 4266 11185 4310 11169
TIME...MOT...LOC 1851Z 305DEG 10KT 4296 11163 4270 11172

HUSTON

The radar

The Pocatello radar (KSFX), 99 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Caribou

When
August 23, 12:04 PM MST to 12:19 PM MST
Where
Caribou County, 3 mi NW of Soda Spgs
Reported by
Public
Coordinates
42.681, -111.622

The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540689.